Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


Full text of review: PDF   This review is available free of charge.
Book Information:

Author: Henryk Minc
Title: Permanents
Additional book information: Encyclopedia of Mathematics and its Applications (Gian-Carlo Rota, Editor), Volume 6, Addison-Wesley, Reading, Mass., 1978, xviii + 205 pp., $21.50.

References [Enhancements On Off] (What's this?)

  • 1. T. Bang, Matrixfunktioner som med et numerisk lille deficit viser v.d. Waerdens permanenthypothese, Proc. Scandinavian Congress, Turkku, 1976.
  • 2. J. P. M. Binet, Mémoire sur un système de formules analytiques, et leur application à des considérations géométriques, J. Ec. Polyt. 9 (1812); Cah. 16, 280-302.
  • 3. G. Birkhoff, Très observaciones sobre el algebra lineal, Univ. Nac. Tucumán Rev. Ser. A 5 (1946), 147-151. MR 20547
  • 4. L. M. Brégman, Certain properties of nonnegative matrices and their permanents, Soviet Math. Dokl. 14 (1973), 945-949. MR 327788
  • 5. J. L. Brenner, Relations among the minors of a matrix with dominant principal diagonal, Duke Math. J. 26 (1959), 563-568. MR 110722
  • 6. J. L. Brenner and R. A. Brualdi, Eigenshaften der Permanente funktionen, Arch. Math. 18 (1967), 585-586. MR 220743
  • 7. R. A. Brualdi and P. M. Gibson, The convex polyhedron of doubly stochastic matrices: I. Applications of the permanent function, J. Combinatorial Theory Ser. A 22 (1977), 194-230. MR 437562
  • 8. E. R. Caianiello, Combinatorics and renormalisation in quantum field theory, New York, 1974. MR 464973
  • 9. A. L. Cauchy, Mémoire sur les fonctions . . . , J. Ec. Polyt. 10 (1812); Cah. 17, 29-112, Oeuvres (2) i.
  • 10. P. J. Eberlein, Remarks on the van der Waerden conjecture. II, Linear Algebra and Appl. 2 (1969), 311-320. MR 246891
  • 11. P. J. Eberlein and G. S. Mudholkar, Some remarks on the van der Waerden conjecture, J. Combinatorial Theory 5 (1968), 386-396. MR 231835
  • 12. T. H. Foregger, An upper bound for the permanent of a fully indecomposable matrix, Proc. Amer. Math. Soc. 49 (1975), 319-324. MR 369385
  • 13. S. Friedland, Matrices satisfying the van der Waerden conjecture, Linear Algebra and Appl. 8 (1974), 521-528. MR 453770
  • 14. Shmuel Friedland, A lower bound for the permanent of a doubly stochastic matrix, Ann. of Math. (2) 110 (1979), no. 1, 167–176. MR 541335, https://doi.org/10.2307/1971250
  • 15. D. J. Hartfiel, A simplified form for nearly reducible and nearly decomposable matrices, Proc. Amer. Math. Soc. 24 (1970), 388-393. MR 252415
  • 16. D. J. Hartfiel, A lower bound for the permanent on a special class of matrices, Canad. Math. Bull. 17 (1974), 529-530. MR 384830
  • 17. J. M. Hammersley, An improved lower bound for the multidimensional dimer problem, Proc. Cambridge Philos. Soc. 64 (1968), 455-463. MR 237350
  • 18. J. M. Hammersley et al., Negative finding for the three-dimensional dimer problem, J. Mathematical Phys. 10 (1969), 433-446.
  • 19. G. H. Hardy, J. E. Littlewood, and G. Pólya, Inequalities, Cambridge Univ. Press, London, 1934.
  • 20. W. B. Jurkat and H. J. Ryser, Matrix factorizations of determinants and permanents, J. Algebra 3 (1966), 1-27. MR 195879
  • 21. W. B. Jurkat and H. J. Ryser, Term ranks and permanents of nonnegative matrices, J. Algebra 5 (1967), 342-357. MR 215740
  • 22. C. H. C. Little, A characterization of convertible (0, 1)-matrices, J. Combinatorial Theory 18 (1975), 187-208. MR 424583
  • 23. M. Marcus and H. Minc, On the relation between the determinant and the permanent, Illinois J. Math. 5 (1961), 376-381. MR 147488
  • 24. M. Marcus and H. Minc, Permanents, Amer. Math. Monthly 72 (1965), 577-591. MR 177000
  • 25. M. Marcus and H. Minc, Generalized matrix functions, Trans. Amer. Math. Soc. 116 (1965), 316-329. MR 194445
  • 26. M. Marcus and M. Newman, On the minimum of the permanent of a doubly stochastic matrix, Duke Math. J. 26 (1959), 61-72. MR 104679
  • 27. M. Marcus and M. Newman, Inequalities for the permanent function, Ann. of Math. (2) 675 (1962), 47-62. MR 136628
  • 28. H. Minc, Upper bounds for permanents of (0, 1)-matrices, Bull. Amer. Math. Soc. 69 (1963), 789-791. MR 155843
  • 29. H. Minc, On lower bounds for permanents of (0, 1)-matrices, Proc. Amer. Math. Soc. 22 (1969), 117-123. MR 245585
  • 30. T. Muir, On a class of permanent symmetric functions, Proc. Roy. Soc. Edinburgh 11 (1882), 409-418.
  • 31. R. F. Muirhead, Some methods applicable to identities and inequalities of symmetric algebraic functions of n letters, Proc. Edinburgh Math. Soc. 21 (1903), 144-157.
  • 32. J. K. Percus, Combinatorial methods, Courant Institute of Mathematical Sciences, New York, 1969. MR 263644
  • 33. G. Pólya, Aufgabe 424, Arch. Math. Phys. 20 (1913), 271.
  • 34. H. J. Ryser, Combinatorial mathematics, Carus Math. Monograph No. 14, Math. Assoc. Amer., 1963. MR 150048
  • 35. D. W. Sasser and M. L. Slater, On the inequality $\sum x\sbiy\sbi\geqq (1/n)\sum x\sbi·\sum y\sbi$ and the van der Waerden conjecture, J. Combinatorial Theory 3 (1967), 25-33. MR 217099
  • 36. A. Schrijver, A short proof of Minc's conjecture, J. Combinatorial theory Ser A. 25 (1978), 80-83. MR 491216
  • 37. I. Schur, Über endliche Gruppen und Hermitesche Formen, Math. Z. 1 (1918), no. 2-3, 184–207 (German). MR 1544291, https://doi.org/10.1007/BF01203611
  • 38. R. Sinkhorn, Concerning a conjecture of Marshall Hall, Proc. Amer. Math. Soc. 21 (1969), 197-201. MR 241440
  • 39. R. Sinkhorn and P. Knopp, Problems involving diagonal products in nonnegative matrices, Trans. Amer. Math. Soc. 136 (1969), 67-75. MR 233830
  • 40. B. L. van der Waerden, Aufgabe 45, Jber. Deutsch. Math.-Verein 35 (1926), 117.
  • 41. M. Voorhoeve, A lower bound for the permanents of certain (0,1)-matrices, Nederl. Akad. Wetensch. Indag. Math. 41 (1979), no. 1, 83–86. MR 528221

Review Information:

Reviewer: Richard A. Brualdi
Journal: Bull. Amer. Math. Soc. 1 (1979), 965-973
DOI: https://doi.org/10.1090/S0273-0979-1979-14701-3
American Mathematical Society